Tornadoes · United States · Kentucky · 2012
EF1 tornado, Greenville, Kentucky, February 29, 2012
This EF1 tornado ran 0.1 miles across Muhlenberg County on February 29, 2012, touching down at 8:45 AM CST and reaching 30 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 29, 2012
- Touchdown
- 8:45 AM CST (14:45 UTC)
- Lifted
- 8:46 AM CST (14:46 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- County
- Muhlenberg County
- Touchdown point
- 37.198, -87.188
- Lift-off point
- 37.199, -87.186
- Record number
- 1202290845-01
What the Weather Service recorded
A squall line with embedded sustained supercells entered western Kentucky early in the morning. The embedded supercells raced east-northeast at 60 to 70 mph, while the line moved southeast at a slower rate. The storms strengthened as they encountered richer low-level moisture, with surface dew points around 60 degrees spreading rapidly north-northeastward up the Mississippi Valley. Intense low to mid-level wind fields maintained the intensity of tornadic storms despite weak instability due to lack of solar heating. A south-southwesterly low level jet from 60 to 70 knots veered to west-southwest around 75 knots at 500 mb. By mid-morning, the solid squall line evolved into a broken line of discrete storms over the Pennyrile region and Kentucky Lake region. While these discrete storms maintained severe levels, their tornado production decreased.
The tornado touched down on the east side of Greenville and moved rapidly northeast. A tied-down mobile home was completely destroyed. The mobile home rolled five times with an occupant in it, but he received only minor injuries. A modular home was moved off its block foundation. Roofs were blown off homes in Greenville, and the middle school lost a significant part of its roof. Numerous pine and cedar tree trunks were snapped off. There was minor siding damage to homes, and a barn lost its roof. Metal bleachers were tossed. The tornado damage path ended at U.S. Highway 431 at Cleaton. There was at least one eyewitness account of the tornado. Peak winds were near 120 mph. The average path width was 180 yards.
A very brief tornado occurred in the southwest part of Greenville. The path length was 700 feet, and the path width was 100 feet. An apartment building lost some of its roof decking. There was minor damage to the siding of a few houses. Large branches were snapped off trees. A barn lost part of its roof. Peak winds were estimated near 95 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 07:15 UTC and running to 16:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 07:15 UTC | 16:30 UTC | Tornado Watch | PAH |
| 12:34 UTC | 13:00 UTC | Tornado Warning | PAH |
| 12:58 UTC | 13:15 UTC | Tornado Warning | PAH |
| 13:20 UTC | 13:45 UTC | Tornado Warning | PAH |
| 13:58 UTC | 14:15 UTC | Severe Thunderstorm Warning | PAH |
| 14:50 UTC | 15:15 UTC | Tornado Warning | PAH |
| 15:19 UTC | 15:45 UTC | Severe Thunderstorm Warning | PAH |
| 16:14 UTC | 16:25 UTC | Severe Thunderstorm Warning | PAH |
| 16:31 UTC | 17:00 UTC | Severe Thunderstorm Warning | PAH |
| 17:17 UTC | 17:45 UTC | Severe Thunderstorm Warning | PAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 13:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Feb 29, 4:12 AM CST, 4 hours 33 minutes earlier.
Area forecast discussion, Feb 29, 4:12 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 412 AM CST WED FEB 29 2012 .SHORT TERM...(TODAY THROUGH FRIDAY NIGHT) ISSUED AT 355 AM CST WED FEB 29 2012 DELAYED DISCUSSION DUE TO ONGOING SEVERE WEATHER. CURRENT LINE OF THUNDERSTORMS OVER SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS CONTINUE TO MOVE INTO INCREASING INSTABILITY AND SHEAR AT 4 AM CST. MAINTENANCE OF THE TORNADIC CIRCULATIONS WILL LIKELY PERSIST AS ISOLATED SUPERCELLS TAP INTO INCREASING BULK SHEAR ABOVE 60 KTS...HELICITIES ABOVE 500 M2/S2...AND MOIST UNSTABLE CAPES EXCEEDING 1000 J/KG THROUGH 6 AM CST. PLEASE REFER TO THE LATEST STORM PREDICTION CENTER OUTLOOKS AND DISCUSSIONS FOR MORE SPECIFIC DETAILS. ANOTHER ZONE OF MOISTURE CONVERGENCE AND THETAE ADVECTION IS APPEARING TO INCREASE OVER SOUTHEAST ILLINOIS AND THE PENNYRILE REGION OF WEST KENTUCKY AS OF 10Z. THIS MAY AID IN THE MAINTENANCE OF THE SOUTHWEST ILLINOIS SUPERCELL/TORNADO THROUGH AT LEAST 12Z. SOME REGENERATION AND INITIATION OF NEW CONVECTION MAY OCCUR IN WESTERN KENTUCKY BETWEEN 5 AM AND 7 AM CST. DEPENDING ON THE TIMING OF THE FRONTAL PASSAGE...ADDITIONAL CONVECTION MAY DEVELOP DURING THE LATE MORNING AND EARLY AFTERNOON OVER THE SOUTHERN PENNYRILE REGION OF WEST KENTUCKY...PER THE 3KM HRRR 1 KM REFLECTIVITY FORECASTS THROUGH NOON. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL WORK NORTHWARD FROM THE LOWER MISSISSIPPI VALLEY LATE THURSDAY NIGHT...WITH THE BEST INSTABILITY...SHEAR...AND MOISTURE EXPECTED DURING THE LATE MORNING AND EARLY AFTERNOON HOURS ON FRIDAY. THE 00Z-06Z DETERMINISTIC GFS GUIDANCE STILL APPEARS TO HAVE A CONSISTENT HANDLE ON THE TIMING AND PLACEMENT OF THIS CONVECTION AND WAS GENERALLY FOLLOWED WITH THE SHORT TERM UPDATES. .LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 355 AM CST WED FEB 29 2012 FORECAST CONFIDENCE IN THE EXTENDED PERIODS IS QUITE HIGH. THE ONLY POPS ARE ON SUNDAY WHEN THE GFS AND ECMWF SWEEP A FULL LATITUDE TROUGH THROUGH THE REGION. THEY GENERATE A SATURATED LAYER WITH STEEP LAPSE RATES GENERALLY AT AND ABOVE 700MB...WHICH IS IN THE -15 TO -25 DEGREE RANGE. CERTAINLY CANNOT RULE OUT ISOLATED SHOWERS AND THUNDERSTORMS AT SOME POINT SUNDAY EAST OF THE MISSISSIPPI RIVER. THERE IS A LOT OF DRY AIR AND STEEP LAPSE RATES BELOW 700MB...SO THERE IS THE POTENTIAL FOR DRY THUNDERSTORMS AND STRONG MIXING. SOME RECENT MODEL RUNS BRING THE VERY ELEVATED CONVECTION INTO THE AREA SATURDAY NIGHT...WHEN TEMPERATURES ARE EXPECTED TO BE JUST BELOW FREEZING...WHICH COULD ALLOW SNOW TO REACH THE GROUND. FOR NOW HAVE A SLIGHT CHANCE OF RAIN SHOWERS ONLY ON SUNDAY. GUSTY WEST NORTHWEST WINDS WILL IMPACT MUCH OF THE AREA...REGARDLESS OF PRECIPITATION. LATER SHIFTS WILL HAVE TO CLOSELY MONITOR THE ODD POTENTIALS WITH THIS SYSTEM. OTHERWISE SURFACE HIGH PRESSURE WILL DOMINATE THE REGION OVER THE WEEKEND AND INTO MONDAY. TEMPERATURES WILL BE CLOSE TO NORMAL LEVELS FOR A CHANGE. SOUTHERLY RETURN FLOW WILL COMMENCE LATE MONDAY...AND VERY GUSTY SOUTH WINDS ARE EXPECTED TUESDAY...AS TEMPERATURES WARM WELL BACK INTO THE 60S. THE LATEST GFS AND ECMWF HOLD OFF OUR NEXT CHANCE OF CONVECTION TIL AT LAST WEDNESDAY...WHEN ANOTHER FRONT WILL MOVE INTO THE REGION. && .AVIATION...(FOR THE 09Z TAFS THROUGH 09Z EARLY THURSDAY MORNING) ISSUED AT 355 AM CST WED FEB 29 2012 MAIN CONCERN REMAINS STRONG THUNDERSTORM POTENTIAL IN THE FIRST FEW HOURS OF THE 12Z TAF PERIOD...AS A COLD FRONT MOVES THROUGH THE REGION. MVFR CEILINGS WILL PREVAIL ACROSS THE AREA AS THE STORMS APPROACH. THEN...PERIODS OF IFR CEILINGS AND LOCALLY STRONG WIND GUSTS CAN BE EXPECTED WITH THE THUNDERSTORMS. ANY LINGERING THUNDERSTORM ACTIVITY WILL SHIFT EAST OF THE TERMINALS BY LATE WEDNESDAY MORNING AS SKIES CLEAR. WINDY CONDITIONS WILL PREVAIL THROUGH THE DAY...WITH SUSTAINED SOUTHWEST WINDS AROUND 20 KNOTS AND OCCASIONAL GUSTS OF 30 TO 35 KNOTS. THE FUSTINESS SHOULD COME TO AN END WITH SUNSET...AND WEST TO WEST NORTHWEST WINDS WILL GRADUALLY WEAKEN THROUGH THE NIGHT. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...SMITH LONG TERM....DRS AVIATION...DRS/SMITH
Hazardous weather outlook, Feb 29, 8:01 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 801 AM CST WED FEB 29 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 801 AM CST WED FEB 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA...WITH A FORWARD MOVEMENT AROUND 50 MPH. THE PRIMARY HAZARDS WITH THESE STORMS WILL BE TORNADOES...DAMAGING WINDS AND HAIL. A SECONDARY CONCERN WILL BE LOCALLY HEAVY RAIN ASSOCIATED WITH THE LINE OF STORMS. THE CURRENT LINE OF STORMS SHOULD EXIT THE QUAD STATE REGION LATER THIS MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE MORNING THROUGH SUNSET FRIDAY. THE MAIN HAZARDS WILL BE DAMAGING WIND AND HAIL...ESPECIALLY DURING THE AFTERNOON HOURS. ISOLATED TORNADO DEVELOPMENT CANNOT BE RULED OUT IN THE VICINITY OF THE FRONTAL BOUNDARY DURING THE AFTERNOON. THE AREA OF GREATEST CONCERN WILL BE WESTERN KENTUCKY...SOUTHWEST INDIANA...SOUTHEAST ILLINOIS AND SOUTHEAST MISSOURI NEAR THE BOOTHEEL REGION. .SPOTTER INFORMATION STATEMENT... IF NOT ALREADY ACTIVATED BY EMERGENCY MANAGEMENT...SPOTTER ACTIVATION IS STILL REQUESTED FOR PARTS OF WEST KENTUCKY THIS MORNING. IF YOU CAN SAFELY DO SO...AND CONFIRMED REPORTS OF FUNNEL CLOUDS AND TORNADOES...AS WELL AS DAMAGING WINDS IS ENCOURAGED. PLEASE REPORT ANY HAIL SIZE IN COMPARISON TO THE TO THE SIZE OF A COIN OR THE ACTUAL DIAMETER IN INCHES. SPOTTER ACTIVATION MAY BE ALSO NEEDED DURING THE LATE MORNING AND AFTERNOON HOURS ON FRIDAY. SMITH
In the hours before
Local storm report, Feb 29, 7:38 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
738 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM TSTM WND DMG NEWBURGH 37.95N 87.40W
02/29/2012 WARRICK IN AMATEUR RADIO
NUMEROUS TREES DOWN ALONG HIGHWAY 66.
&&
SMITTYLocal storm report, Feb 29, 7:45 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
745 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM TORNADO PATTON 37.44N 90.04W
02/29/2012 BOLLINGER MO EMERGENCY MNGR
6-8 HOMES HAVE ROOF DAMAGE ALONG HIGHWAY 72. 10 LARGER
BARNS DESTROYED OVER A 5 MILE AREA. TREE DAMAGE IS
WIDESPREAD. NUMEROUS POWER POLES DOWN.
&&
SMITTYLocal storm report, Feb 29, 7:56 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
756 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM TORNADO NEWBURGH 37.95N 87.40W
02/29/2012 WARRICK IN EMERGENCY MNGR
UPDATE REPORT...2 HOMES DESTORYED ON PEACH ST. OTHER
HOMES DAMAGED ALONG WEST CHESTER DRIVE. PATH OF DAMAGE
APPEARS TO GO THROUGH DOWNTOWN JUST OF THE LOCK AND DAM.
&&
SMITTYLocal storm report, Feb 29, 8:00 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
800 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM TSTM WND DMG 2 N HENDERSON 37.87N 87.58W
02/29/2012 HENDERSON KY BROADCAST MEDIA
*** 2 INJ *** POSSIBLE TORNADO...NEAR ELLIS PARK 3 TO 4
RIVER HOMES DESTROYED WITH 2 INJURES REPORTED. LATE
REPORT.
&&
SMITTYLocal storm report, Feb 29, 8:03 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
803 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM TORNADO NEWBURGH 37.95N 87.40W
02/29/2012 WARRICK IN EMERGENCY MNGR
UPDATE REPORT...2 HOMES DESTORYED ON PEACHTREE ST. OTHER
HOMES DAMAGED ALONG WEST CHESTER DRIVE. PATH OF DAMAGE
APPEARS TO GO THROUGH DOWNTOWN JUST OF THE LOCK AND DAM.
&&
SMITTYLocal storm report, Feb 29, 8:38 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
838 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM FUNNEL CLOUD GRACEY 36.88N 87.63W
02/29/2012 CHRISTIAN KY TRAINED SPOTTER
REPORTED NORTH OF THE INTERSECTION OF HWYS 68 WEST AND
3186.
&&
SMITTYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
2.8 hours before the tornado, 130 km from the path. February 29, 2012.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -25 J/kg
- Surface CAPE
- 456 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 485 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 8.5
- 0-3 km lapse rate
- 5.5 K/km
Nashville Metro, TN (KBNA), 00:00Z
9.2 hours after it, 130 km from the path. March 1, 2012.
- Mixed-layer CAPE
- 843 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 1014 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 7.5
- 0-3 km lapse rate
- 6.2 K/km
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 12:40 UTC | TSTM WND DMG | Madisonville | Hopkins, KY | SEVERLY DAMAGED HOME BLOCKING ROADWAY. |
| 12:40 UTC | HAIL 0.75 | Madisonville | Hopkins, KY | DIME SIZE HAIL REPORTED IN THE COMMUNITY. |
| 12:40 UTC | TORNADO | Madisonville | Hopkins, KY | TORNADO ON THE GROUND REPORTED AT EXIT 44 ALONG THE PENNYRILE PARKWAY. |
| 12:45 UTC | HAIL 1 | 5 N Hanson | Hopkins, KY | QUARTER SIZE HAIL REPORTED. |
| 12:57 UTC | HAIL 1 | Bremen | Muhlenberg, KY | QUARTER SIZE HAIL REPORTED IN THE COMMUNITY. |
| 13:08 UTC | HAIL 1.75 | Centertown | Ohio, KY | |
| 14:36 UTC | FUNNEL CLOUD | Gracey | Christian, KY | REPORTED NORTH OF THE INTERSECTION OF HWYS 68 WEST AND 3186. |
| 14:45 UTC | TORNADO | Greenville | Muhlenberg, KY | *** 1 INJ *** A TORNADO TOUCHED DOWN FROM GREENVILLE TO CLEATON KY...PATH LENGTH WAS 5.4 MILES. PEAK WINDS WERE 120 MPH...EF2 RATING...AVERAGE PATH WIDTH WAS 180 YARDS. DAMAGE HIGHLIGHTS...A MOBILE HOME WAS COMPLETELY DE |
| 14:49 UTC | TSTM WND DMG | Greenville | Muhlenberg, KY | REPORTS OF ROOFS BLOWN OFF HOMES AND 1 SCHOOL. |
| 15:48 UTC | HAIL 1.5 | Gracey | Christian, KY | |
| 15:51 UTC | TSTM WND GST 70 | Gracey | Christian, KY | |
| 15:58 UTC | TORNADO | 3 Nw Hopkinsville | Christian, KY | UNCONFIRMED REPORT OF A TORNADO ON THE GROUND IN A FIELD BY NORTH SINKING FORK ROAD. |
| 16:05 UTC | TSTM WND GST 70 | Hopkinsville | Christian, KY | ALSO...DIME SIZE HAIL REPORTED |
| 16:24 UTC | TSTM WND GST 55 | Gracey | Christian, KY | |
| 16:28 UTC | HAIL 1 | Hopkinsville | Christian, KY | |
| 16:30 UTC | TSTM WND DMG | Hopkinsville | Christian, KY | LARGE BARN ON THE GROUND WITH TIN ROLLED UP ON ADJACENT ROOF. APPEARS TO BE STRAIGHT LINE WINDS. |
| 16:34 UTC | FLASH FLOOD | Gracey | Christian, KY | SPOTTERS REPORT DITCHES ARE FULL OF WATER AND OVERFLOWING ONTO ROADS |
| 16:40 UTC | HAIL 1.5 | 6 Ne Hopkinsville | Christian, KY | |
| 16:46 UTC | FLASH FLOOD | Hopkinsville | Christian, KY | WATER OVER THE ROAD DAWSON SPRINGS ROAD JUST SOUTH OF PLEASANT GREEN ROAD. |
| 17:08 UTC | FLASH FLOOD | Hopkinsville | Christian, KY | HOUSE ON SANDERSON DRIVE IS SURROUNDED BY WATER |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of February 29, 2012
31 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 29 | 12:18 AM CST | EF1 | Laclede, MO | 11.0 | 150 | 5 | $750,000 | |
| February 29 | 12:22 AM CST | EF1 | Laclede, MO | 0.3 | 75 | $500,000 | ||
| February 29 | 12:42 AM CST | EF2 | Barry, MO | 1.7 | 400 | 1 | 4 | $575,000 |
| February 29 | 1:06 AM CST | EF1 | Phelps, MO | 18.0 | 75 | |||
| February 29 | 1:13 AM CST | EF2 | Stone, MO | 24.3 | 400 | 47 | $21 million | |
| February 29 | 2:55 AM CST | EF2 | Madison, MO | 31.9 | 800 | 1 | $100,000 | |
| February 29 | 3:34 AM CST | EF2 | Bollinger, MO | 7.7 | 120 | $170,000 | ||
| February 29 | 3:47 AM CST | EF2 | Cape Girardeau, MO to IL | 31.9 | 300 | 1 | $350,000 | |
| February 29 | 4:00 AM CST | EF3 | Stoddard, MO | 20.0 | 700 | 1 | $150,000 | |
| February 29 | 4:24 AM CST | EF1 | Scott, MO | 15.7 | 75 | $250,000 | ||
| February 29 | 4:26 AM CST | EF2 | Williamson, IL | 14.9 | 300 | $100,000 | ||
| February 29 | 4:51 AM CST | EF4 | Harrisburg–Ridgway tornado, IL | 26.1 | 325 | 8 | 108 | $3.0 million |
| February 29 | 5:00 AM CST | EF2 | Pulaski, IL to KY | 22.7 | 150 | 5 | $250,000 | |
| February 29 | 5:35 AM CST | EF2 | Massac, IL | 2.4 | 150 | $50,000 | ||
| February 29 | 5:57 AM CST | EF1 | Henderson, KY | 1.3 | 150 | 2 | $80,000 | |
| February 29 | 6:03 AM CST | EF1 | Warrick, IN | 2.4 | 150 | $250,000 | ||
| February 29 | 6:40 AM CST | EF0 | Hopkins, KY | 0.5 | 30 | $10,000 | ||
| February 29 | 8:45 AM CST | EF2 | Muhlenberg, KY | 5.5 | 200 | 1 | $100,000 | |
| February 29 | 9:55 AM EST | EF2 | Hardin, KY | 5.0 | 250 | $200,000 | ||
| February 29 | 9:42 AM CST | EF2 | Grayson, KY | 2.0 | 200 | 1 | $50,000 | |
| February 29 | 11:05 AM EST | EF2 | Larue, KY | 2.5 | 200 | $200,000 | ||
| February 29 | 11:12 AM EST | EF2 | Larue, KY | 0.9 | 100 | $20,000 | ||
| February 29 | 1:42 PM EST | EF2 | Morgan, KY | 6.3 | 400 | $100,000 | ||
| February 29 | 12:47 PM CST | EF1 | Metcalfe, KY | 1.0 | 150 | $10,000 | ||
| February 29 | 1:22 PM CST | EF2 | Russell, KY | 7.2 | 150 | $210,000 | ||
| February 29 | 2:53 PM EST | EF1 | Pulaski, KY | 1.5 | 60 | $50,000 | ||
| February 29 | 3:46 PM CST | EF1 | DeKalb, TN | 14.8 | 300 | 1 | $700,000 | |
| February 29 | 4:02 PM CST | EF0 | White, TN | 2.2 | 50 | $10,000 | ||
| February 29 | 4:30 PM CST | EF2 | Cumberland, TN | 11.1 | 1,000 | 2 | 7 | $1.0 million |
| February 29 | 7:30 PM EST | EF0 | Blount, TN | 0.8 | 100 | $25,000 | ||
| February 29 | 12:32 AM EST | EF0 | Washington, VA | 0.6 | 70 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.